Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Elko, NV

August 21, 2012Eureka County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 21, 2012, 1:07 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 1:07 PM PDT (20:07 UTC)
Expired
Aug 21, 2012, 1:30 PM PDT
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS55 KLKN 212007
SVRLKN
NVC011-033-212030-
/O.NEW.KLKN.SV.W.0014.120821T2007Z-120821T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
107 PM PDT TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  EXTREME SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 130 PM PDT

* AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME WEST CENTRAL WHITE PINE COUNTY...OR 7 MILES EAST OF        
  PINTO SUMMIT...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 50 EAST OF PINTO SUMMIT...
  RURAL WESTERN WHITE PINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592
TIME...MOT...LOC 2006Z 254DEG 27KT 3944 11578

$$

TURNER
2 follow-up statements
357 
WWUS55 KLKN 212021
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT TUE AUG 21 2012

NVC011-033-212030-
/O.CON.KLKN.SV.W.0014.000000T0000Z-120821T2030Z/
WHITE PINE NV-EUREKA NV-
121 PM PDT TUE AUG 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR EXTREME SOUTHEASTERN EUREKA AND WEST CENTRAL WHITE PINE
COUNTIES...

AT 120 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL WHITE PINE COUNTY...OR 14 MILES EAST OF
PINTO SUMMIT...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 50...
  RURAL WESTERN WHITE PINE COUNTY...

&&

LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592
TIME...MOT...LOC 2021Z 254DEG 27KT 3947 11564

$$

TURNER
244 
WWUS55 KLKN 212030
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT TUE AUG 21 2012

NVC011-033-212040-
/O.EXP.KLKN.SV.W.0014.000000T0000Z-120821T2030Z/
WHITE PINE NV-EUREKA NV-
130 PM PDT TUE AUG 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN EUREKA
AND WEST CENTRAL WHITE PINE COUNTIES HAS EXPIRED...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ALONG U.S. HIGHWAY 
50 IN WESTERN WHITE PINE COUNTY. 

&&

LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592
TIME...MOT...LOC 2030Z 254DEG 27KT 3949 11556

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:55 AM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 21, 8:55 AM PDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
855 AM PDT TUE AUG 21 2012

.SYNOPSIS...A STRONG SURGE OF MONSOON MOISTURE WILL COMBINE WITH AN
APPROACHING STORM SYSTEM TO PRODUCE NUMEROUS THUNDERSTORMS ACROSS
ELKO...WHITE PINE...NYE AND EUREKA COUNTIES THIS AFTERNOON AND
EVENING. SOME STORMS WILL PRODUCE LOCALLY VERY HEAVY RAINFALL
BEFORE DIMINISHING LATE THIS EVENING. ADDITIONAL THUNDERSTORMS ARE
EXPECTED ACROSS MAINLY IN WHITE PINE AND NYE COUNTIES ON
WEDNESDAY.

&&

.UPDATE...AN ACTIVE DAY OF THUNDERSTORMS IS EXPECTED TO BEGIN
AROUND NOON. AFTER A QUICK LOOK AT THE NEW 12Z NAM...DECIDED TO
EXPAND INHERITED FLASH FLOOD WATCH TO INCLUDE SE ELKO COUNTY AND
NE NYE COUNTY. ALSO...PULLED POP GRIDS WESTWARD. NAM/GFS BOTH
SUGGEST STORMS WILL INITIATE IN/NEAR LANDER COUNTY BY AROUND NOON.
STRONG STORMS WITH SMALL HAIL...OUTFLOW WINDS TO 50 MPH...AND
LOCALLY HEAVY RAIN ARE LIKELY...AND THIS ENHANCED WORDING WAS
PLACED BACK IN THE GRIDS AND TEXT PRODUCTS. NEW 12Z GFS PLACES ITS
INSTABILITY AXIS ALONG A JARBIDGE-ELKO-EUREKA-ELY LINE BY 5
PM...AND THIS IS WHERE SOME OF THE STRONGEST CONVECTION IS
EXPECTED THIS AFTERNOON. EXPECT AT LEAST A FEW STORMS WILL
APPROACH/REACH SEVERE CRITERIA.   BT

&&

.PREV DISCUSSION... /ISSUED AT 309 AM /

SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED ACROSS EASTERN NEVADA TODAY AND INTO THE EVENING. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR WHITE PINE COUNTY. SOME OF THESE
STORMS WILL PRODUCE HAIL AND GUSTY WINDS. MORE THUNDERSTORMS
EXPECTED IN NORTHERN NYE AND WHITE PINE COUNTIES ON WEDNESDAY.

SHORT TERM...THE LATEST MODEL GUIDANCE IS BRINGING SOME IMPRESSIVE
CONVECTIVE SIGNATURES INTO CENTRAL NEVADA TODAY. LETS START WITH
WIDESPREAD VALUES OF -6 TO -7 LIS BY 18Z TODAY COINCIDENT WITH
WIDESPREAD +1000 J/KG OF CAPE AND STEEP LAPSE RATES ON EVERY
SOUNDING EAST OF HUMBOLDT COUNTY IN THE LKN CWA. PWS ARE EQUALLY
IMPRESSIVE...WITH A SWATH OF .75 TO 1.10 AN INCH FROM JACKPOT TO
TONOPAH...YIELDING MOISTURE ANOMALIES GREATER THAN TWO STANDARD
DEVIATIONS OVER WHITE PINE COUNTY. CLIMATE-WISE...THESE VALUES EDGE
ELY NEAR THE 99 PERCENTILE. MOREOVER...WITH THE MODELS PROGGING
CORFIDI VECTORS OF 5 TO 10 KNOTS...IMPRESSIVE EQUIVALENT POTENTIAL
TEMPERATURES...K-INDICES OF 35 TO 40 OVER WHITE PINE...AND THE
PATTERN BEING RIPE FOR TRAINING...ISSUED A FLASH FLOOD WATCH FOR
WHITE PINE COUNTY. ALONG WITH SOME OF THESE THUNDERSTORMS...
EXPECTING SOME STRONG GUSTS AND MICROBURSTS POSSIBLE TODAY OVER
ELKO...WHITE PINE AND EASTERN NORTHERN NYE. ALL EYES WILL BE ON THE
RADAR TODAY...STAY TUNED FOR MORE INFORMATION. WEDNESDAY WILL BE
MUCH DRIER OVERALL...HOWEVER...ISOLATED TO POSSIBLY SCATTERED TSRA
OVER THE SOUTHEASTERN PORTION OF THE LKN CWA.

LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. SOME AGREEMENT
EXISTS WITH THE GFS AND EUROPEAN THROUGH THE LONG TERM PERIOD. BOTH
MODELS ARE INDICATING SOME INSTABILITY AND RESIDUAL MID-LEVEL
MOISTURE OVER SOUTHEASTERN WHITE PINE COUNTY THURSDAY NIGHT AND
FRIDAY. NOT EXPECTING TOO MUCH IN THE WAY OF LIQUID BUT KEPT SHOWERS
AND THUNDERSTORMS IN THE FORECAST. SOME AFTERNOON BREEZES POSSIBLE
IN THE NORTHERN SECTIONS OF ELKO COUNTY FRIDAY...AND AT THIS TIME IT
APPEARS SPEEDS WILL BE BELOW FIRE WEATHER THRESHOLDS. AFTERNOON
HIGHS FRIDAY ARE EXPECTED TO BE IN THE UPPER 80S TO LOW 90S.

BY SATURDAY AFTERNOON THE CENTRAL NV CONVERGENCE ZONE SETS UP IN
SOUTHERN LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE COUNTIES.
HAVE INTRODUCED VERY ISOLATED DRY THUNDERSTORMS FOR THIS TIME FRAME.
PRECIPITABLE WATER VALUES WILL BE AROUND 0.50 TO 0.60 INCHES IN THIS
AREA AND THE ATMOSPHERE SLIGHTLY UNSTABLE. COULD SEE A FEW AFTERNOON
BREEZES HERE AND THERE...ESPECIALLY IN THE SOUTHERN PART OF THE
FORECAST AREA. AFTERNOON TEMPERATURES WILL ONCE AGAIN BE IN THE
UPPER 80S TO LOW 90S.

SUNDAY AND MONDAY...MODELS ARE OUT OF SYNC WITH THE NEXT WEATHER
MAKER. ALTHOUGH THE SOLUTIONS DEPICT SOME TYPE OF SYSTEM OVER THE
PACIFIC NORTHWEST...THERE ARE STRENGTH AND TIMING DIFFERENCES WITH
THE HANDLING OF THE NEXT SYSTEM.

AVIATION...MOISTURE WILL MOVE NORTH INTO THE FORECAST
AREA...PROVIDING THE IMPETUS FOR THUNDERSTORMS. DISTANT LIGHTNING
ALREADY SEEN AT KTPH THIS MORNING AND IS EXPECTED TO CONTINUE. THE
BEST CHANCES FOR STORMS ARE EXPECTED AT KELY...KTPH...AND...TO A
LESSER DEGREE...KEKO. WITH THESE STORMS...CONVECTIVE WIND GUSTS TO
50KT ARE POSSIBLE DUE TO OUTFLOWS...AS WELL AS BLOWING DUST...BRIEF
HEAVY RAIN AND SMALL HAIL. MVFR/IFR VSBY AND CIGS POSSIBLE IN THE
HEAVIEST DOWNPOURS. SURFACE WINDS GENERALLY S-SW10-15G20-25KT
THROUGH THE AFTERNOON INTO THE EARLY EVENING.

FIRE WEATHER...ALL THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT
WILL BE IN PLACE OVER THE EASTERN PART OF THE SILVER STATE. EXPECT
ANY THING FROM HAIL...TO STRONG OUTFLOWS TO NEW STARTS. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR 455 FOR TODAY AND THIS EVENING...
AT THE VERY LEAST...WETTING RAINS POSSIBLE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NORTHEASTERN NYE
COUNTY...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
WHITE PINE COUNTY.

&&

99/99
Hazardous weather outlook, Aug 21, 1:33 AM PDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
133 AM PDT TUE AUG 21 2012

NVZ031-033>041-220845-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
133 AM PDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...THIS MORNING THROUGH TONIGHT.

DEEP MOISTURE WILL COMBINE WITH INSTABILITY AND LIFT TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE MAJORITY OF NORTHERN NEVADA
THIS MORNING AND AFTERNOON. STORM MOTION WILL GENERALLY BE SOUTHWEST TO
NORTHEAST TO BEGIN THE DAY. THE THREATS FROM TODAY'S STORMS WILL
BE HEAVY RAIN...STRONG WIND GUSTS TO 45 TO 55 MPH...AND CLOUD TO
GROUND LIGHTNING. SOME OF THE STORMS MAY BE STRONG...AND COULD
PRODUCE SMALL HAIL AND WIND GUSTS IN EXCESS OF 58 MPH.

ALTHOUGH LOCALIZED FLOODING IS A CONCERN FOR MUCH OF NORTHERN
NEVADA TODAY...A HEIGHTENED RISK FOR FLASH FLOODING EXISTS IN
WHITE PINE COUNTY. SIGNIFICANT MOISTURE AND THE POSSIBILITY FOR
STORMS TO MOVE OVER OR DEVELOP OVER THE SAME AREAS HAS LEAD TO THE
ISSUANCE OF A FLASH FLOOD WATCH TODAY FROM 11 AM TO 11 PM FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE MAINLY OVER THE
SOUTHEASTERN HALF OF THE FORECAST AREA WEDNESDAY...WITH ACTIVITY
DIMINISHING IN AREAL COVERAGE THURSDAY AS MUCH DRIER AIR MOVES IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:26 AM PDTFlash Flood WatchLKNElko, Nye, White Pine41 hr
Aug 21, 11:59 AM PDTSevere Thunderstorm WarningLKNEureka, White Pine46 min
Aug 21, 12:40 PM PDTTornado WarningLKNEureka, White Pine35 min
Aug 21, 1:06 PM PDTFlash Flood WarningLKNEureka, White Pine114 min
Aug 21, 1:18 PM PDTSevere Thunderstorm WarningLKNLander, Nye42 min
Aug 21, 1:32 PM PDTSpecial Weather StatementLKNWhite Pine43 min
Aug 21, 1:41 PM PDTSpecial Weather StatementLKN49 min
Aug 21, 2:26 PM PDTSpecial Weather StatementLKNWhite Pine34 min
Aug 21, 2:38 PM PDTFlash Flood WarningLKNLander, Nye3 hr
Aug 21, 3:34 PM PDTSpecial Weather StatementLKN41 min
Aug 21, 3:36 PM PDTAreal Flood AdvisoryLKNEureka, White Pine3 hr
Aug 21, 4:18 PM PDTSpecial Weather StatementLKNLander, White Pine57 min
Aug 21, 4:38 PM PDTAreal Flood AdvisoryLKNEureka, Nye, White Pine3 hr
Aug 21, 4:53 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.